Influence of Achlorhydria on Aspirin-induced Occult Gastrointestinal Blood Loss: Studies in Addisonian Pernicious AnaemiaBr Med J 1970; 2 doi: https://doi.org/10.1136/bmj.2.5707.450 (Published 23 May 1970) Cite this as: Br Med J 1970;2:450
- D. J. B. St. John,
- F. T. McDermott
The effect of aspirin (acetylsalicylic acid) ingestion on occult gastrointestinal blood loss has been studied in patients with treated Addisonian pernicious anaemia and proved achlorhydria and in control patients able to secrete hydrochloric acid. A highly significant increase in gastrointestinal blood loss (1·9 ml./day of treatment) occurred with aspirin ingestion in the achlorhydric patients. The control group had a significantly greater increase in blood loss (4·29 ml./day of treatment). Thus aspirin can produce occult gastrointestinal blood loss by a mechanism unrelated to hydrochloric acid. Half of the control patients had losses of similar magnitude to those in the pernicious anaemia group, and the degree of blood loss in individual control patients appeared unrelated to gastric acidity. Differences in gastric mucosal characteristics, in the rate of gastric emptying, or in systemic effects of aspirin may explain the variation between individuals in the degree of occult gastrointestinal blood loss after aspirin.